A new study shows women taking hormonal contraceptives, like the pill, are more likely to be treated for depression, with teenagers the worst affected.
Researchers at the University of Copenhagen conducted the analysis, which was published in JAMA Psychiatry, using the medical records of a million Danish women.
On average, using hormonal contraception increased the chance of a depression diagnosis by 40 percent after six months.
"The two female sex hormones - estrogen and progesterone - have been hypothesized to play a role in the cause of depressive symptoms," the study's authors say.
The study shows women using the combined pill, which uses both artificial versions of the hormones, were 23 percent more likely to end up using an antidepressant compared to women not using hormonal contraception.
Girls between 15 and 19 using hormonal contraception were 80 percent more likely to be prescribed antidepressants.
The survey does not prove that the pill causes depression however - the authors believe more research is needed into the "potential adverse effect of hormonal contraceptive use".